Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Memphis, TN

January 13, 2006Shelby County, Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 13, 2006, 3:09 AM CST for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2006, 3:09 AM CST (09:09 UTC)
Expired
Jan 13, 2006, 3:43 AM CST
In force
34 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Shelby County, TN

What was reported inside it

TimeReportWhereRemark
Jan 13, 3:10 AM CSTHAIL 1Eudora, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 130909
SVRMEG
MSC033-TNC157-131000-
/O.NEW.KMEG.SV.W.0002.060113T0909Z-060113T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
309 AM CST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 400 AM CST

* AT 304 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LYNCHBURG...OR ABOUT NEAR HORN LAKE...AND MOVING NORTHEAST AT 60
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLIVE
  BRANCH...DOWNTOWN MEMPHIS...SOUTHEAST MEMPHIS...FRAYSER...
  GERMANTOWN...COLLIERVILLE...BARTLETT...ELLENDALE...MILLINGTON...
  LAKELAND...EADS...BOLTON AND ARLINGTON.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3498 9025 3475 9011 3485 8987 3505 8965
      3539 8964 3539 8994

$$
1 follow-up statement
000 
WWUS54 KMEG 130943
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CST FRI JAN 13 2006

MSC033-TNC157-130953-
/O.CAN.KMEG.SV.W.0002.000000T0000Z-060113T1000Z/
DESOTO MS-SHELBY TN-
343 AM CST FRI JAN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR SHELBY AND DESOTO COUNTIES IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED OUT OF THE AREA.

LAT...LON 3498 9025 3475 9011 3485 8987 3505 8965
      3539 8964 3539 8994

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:43 AM CST, 26 minutes earlier.

Area forecast discussion, Jan 13, 2:43 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
243 AM CST FRI JAN 13 2006

.DISCUSSION...
LINE OF CONVECTION AHEAD OF COLD FRONT IS JUST ENTERING THE
WESTERN EDGE OF OUR CWA...AND CHUGGING EAST AT A PRETTY GOOD CLIP.
CONVECTIVE LINE SHOULD BE EAST OF MISSISSIPPI RIVER...AND TORNADO
WATCH 14 BY 09Z...AND WILL CLEAR WATCH WITH ZONE ISSUANCE. SCATTERED
CONVECTION HAS DEVELOPED AHEAD OF THE LINE OVER WEST TENNESSEE AND
NORTH MISSISSIPPI. THIS HAS INTERRUPTED BEST INFLOW INTO
LINE...AND ALLOWED LINE TO WEAKEN. ONLY PEA SIZE HAIL REPORTS UP
TO THIS TIME. TEMPERATURES MAINLY IN THE 50S AT 07Z...BUT EXPECT A
10-15 DEGREE DROP AFTER PASSAGE OF CONVECTIVE LINE/COLD FRONT.
&&

.SHORT TERM (THROUGH SUNDAY)...
MOST OF THE FORECAST ISSUES ARE IN THE FIRST 12 HOURS OF THE
FORECAST. WILL WAIT UNTIL SHORTLY BEFORE PRESS TIME TO DECIDE ON
FIRST PERIOD POPS. CURRENT INDICATIONS FROM SPC ARE THAT WATCH 15
WILL BE SOUTH OF OUR CWA. PROBABLY WILL GO WITH CATEGORICAL POPS
EAST OF ESTIMATED LOCATION OF CONVECTIVE LINE AT 12Z. BEHIND
THAT...WILL CARRY SMALL POPS FOR POTENTIAL WRAP-AROUND
PRECIPITATION LATER IN THE DAY. FORECAST SOUNDINGS FOR NORTHERN AND
EASTERN PORTIONS OF WEST TENNESSEE INDICATE THAT PRECIPITATION
COULD END AS A SHORT PERIOD OF LIGHT SNOW THIS EVENING...SIMILAR TO WHAT
IS MENTIONED IN CURRENT FORECAST. WE WILL HOLD ONTO CLOUDS IN MOST
AREAS THROUGH MUCH OF TONIGHT.

HIGH TEMPERATURES TODAY WILL ALSO BE DEPENDENT ON LOCATION OF
CONVECTION/COLD FRONT AT 12Z. QUITE A BIT OF THE AREA WILL SEE
HIGH TEMPERATURES DURING THE MORNING HOURS...IF NOT RIGHT AT 12Z.
EXPECT WINDS TO STAY SHORT OF ADVISORY CRITERIA TODAY...DAY SHIFT
CAN CONTINUE TO MONITOR. EXPECT WINDS TO STAY UP TONIGHT...WHICH
WILL KEEP TEMPERATURES FROM PLUNGING AS LOW AS THEY COULD...SHOULD
STAY NEAR FREEZING.

EXPECT SUNSHINE FOR SATURDAY AND MOST OF SUNDAY...AS HIGH PRESSURE
TRANSLATES ACROSS THE AREA. WINDS WILL DIE DOWN SATURDAY NIGHT AND
TEMPERATURES WILL BE COLDER SUNDAY MORNING THAN SATURDAY MORNING.
FLOW BECOMES SOUTHERLY LATE IN THE DAY SUNDAY...INCREASING MOISTURE.
&&

.LONG TERM (MONDAY AND BEYOND)...
NEXT SYSTEM KICKS OUT OF ROCKIES MONDAY AND TUESDAY. GFS APPEARS
TO BE A LITTLE MORE AGGRESSIVE THAN NAM THROUGH 84 HOURS. GFS EVEN
AGREES WITH ECMWF ON A PRECIP EVENT MONDAY INTO TUESDAY. HAVE
BUMPED POPS UP TO LIKELY FOR MONDAY NIGHT AND TUESDAY.

SYSTEM FOLLOWING THAT ONE APPEARS TO BE JUST BEYOND THE EXTENDED
FORECAST PERIOD...LATE FRIDAY OR SATURDAY OF NEXT WEEK. WEDNESDAY
WILL BE THE ONLY DAY OF THE EXTENDED WHERE TEMPERATURES ARE
EXPECTED TO AVERAGE BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  33  52  32 /  40  10   0  10
MKL  57  31  48  27 /  60  30   0  10
JBR  52  30  52  29 /  40  10   0  10
TUP  57  31  53  27 /  70  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

WAGNER
Hazardous weather outlook, Jan 13, 12:01 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1201 AM CST FRI JAN 13 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1201 AM CST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
MISSOURI BOOTHEEL AND EASTERN ARKANSAS.

A COLD FRONT WILL MOVE INTO THE MID-SOUTH AFTER MIDNIGHT PRECEDED
BY A LINE OF THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY BE
SEVERE WEST OF THE MISSISSIPPI RIVER WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE.
ELSEWHERE...ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI...A FEW
STRONG THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

JCL

In the hours before

Local storm report, Jan 13, 2:47 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 AM CST FRI JAN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     JONESBORO               35.82N 90.69W
01/13/2006                   CRAIGHEAD          AR   TRAINED SPOTTER

            A STORE WAS DAMAGED. NUMEROUS POWER LINES DOWN.

0200 AM     TSTM WND DMG     MONETTE                 35.89N 90.34W
01/13/2006                   CRAIGHEAD          AR   TRAINED SPOTTER

            TWO TRAILER HOMES DAMAGED. SOME POSSIBLE INJURIES.
            SEVERAL POWER LINES KNOCKED DOWN.

0210 AM     TSTM WND DMG     2 NW LEACHVILLE         35.94N 90.28W
01/13/2006                   MISSISSIPPI        AR   LAW ENFORCEMENT

            TWO MOBILE HOMES WERE DAMAGED

&&

ARS
Local storm report, Jan 13, 3:08 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
308 AM CST FRI JAN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     JONESBORO               35.82N 90.69W
01/13/2006                   CRAIGHEAD          AR   TRAINED SPOTTER

            A STORE WAS DAMAGED. NUMEROUS POWER LINES DOWN.

0200 AM     TSTM WND DMG     1 NE MONETTE            35.90N 90.33W
01/13/2006                   CRAIGHEAD          AR   EMERGENCY MNGR

            ONE MOBILE HOME WAS DESTROYED AND ONE MOBILE HOME DAMAGED
            ON CR565. ONE HOME AND A SHOP WAS DAMAGED ON CR538. SOME
            POWER LINES WERE BLOWN DOWN.

0210 AM     TSTM WND DMG     2 NW LEACHVILLE         35.94N 90.28W
01/13/2006                   MISSISSIPPI        AR   LAW ENFORCEMENT

            TWO MOBILE HOMES WERE DAMAGED

&&

ARS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 4:05 AM CSTSevere Thunderstorm WarningMEGCarroll, Henry26 min
Jan 13, 3:19 AM CSTSevere Thunderstorm WarningMEGMarshall, Tate41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.